Levosulpride induced movement disorders : A worrisome rising trend of Parkinsonian syndrome and other movement disorders

Dr. Shailesh Darji DM Neurology
perm_contact_calendar 3 weeks ago
Public
visibility 353 Views
thumb_up 14 Likes
 
Levosulpride induced movement disorders
LIM
Levosulpride
parkinsonian syndrome
drug induced movement disorder
prokinetics

     Recently I have seen this patient. I am sharing his case details. 55 year male patient who underwent coronary bypass surgery had persistent dyspepsia so started with some “Gas” medicine. His relatives noticed that he became slower in doing daily activity and since last few days he developed difficulty in walking with slow short steps and stooped posture with no arm movements while walking. There was also appearance of some movements over lips and mouth throughout the day associated with difficulty in speaking as well as chewing & eating. After careful examination I diagnosed him as "Parkinsonism". But due to a very short history and quite symmetrical onset with hyperkinetic oromandibular movement I inquired about secondary causes rather than putting it as ideopathic. Drug history is most important in such unusual cases of recent parkinsonism. So the culprit was “levosulpride” present in that "Gas medicine" used a Prokinetic.

    

     There is increasing group of LIM (Levosulpride induced movement disorders) including dystonia, tremor, tardive dyskinesia, parkinsonism, oromandibular dyskinesia, akathisia and recently camptocormia. They can present acutely or after exposure of few days to weeks.

As a neurologist, we are seeing a growing number of patients with features of recent onset “parkinsonism” and various other movement disorders in last few years. This alarming trend has been observed by our colleagues all over the country and some of them published their experience in scientific journals. We find a drug called LEVOSULPIRIDE which is often prescribed in combination with “Gas” medicines like PANTOPRAZOLE or RABEPRAZOLE and others and denoted as the letter “L” at the end of the name, like XYZ-L and so one. Some of the names are more cryptic without L and hard to find out the composition.


     These days, whenever a patient comes to me with any recent onset “Parkinsonism” or any other movement disorder, especially oral and tongue involvement, I always look at their drug list and often find some “L” is there. Many times they even forget to mention the name and I try to go to any extent to find out the proper drug history. The downside of this complication is, even if it is stopped, the effect may persist whole life due to irreversible changes, especially if taken for a long duration.


     So I suggest that all doctors and patients should follow these guidelines...

1. Best is to avoid any “Gas” medicine containing letter “L” at the end. Even if there is no L, make sure LEVOSULPIRIDE is not added to it. Itopride is  a good alternative. 

2. Even it is prescribed by a physician for a short course, do not continue this beyond the recommended period just because you are feeling “Great” with this medicine.

3. For my doctor friends, patients with any short duration “Parkinsonism” and movement disorders, keep high index of sucscipsion to find out this culprit drug. I even try to get a picture of the tablet strip on Whatsapp and find the composition in internet or “1 mg” app to make sure “Levosulpride” is not there.

4. The risk factor for this LIM is elderly people, patient of chronic renal failure and those taking some antipsychotic drugs.

5. Just decreasing dosage is not recommended, it needs to be stopped totally if LIM is suspected.


     Than how to say that its due to levosulpride and not ideopathic PD?

1.Firstly, there is no diagnostic test for drug induced movement disorders. It's the temporal relation between the exposure to the offending drug and the onset of the syndrome.

2.Secondly, they follow a pattern, especially with long term use where parkinsonism, a hypokinetic disorder is combined with hyperkinetic movement disorders like orofacial dyskinesia.

3.Lastly, stopping the drug definitely shows some improvement and if done very early, the reversal is often significant.

4.In late cases, there is improvement of parkinsonian syndrome but worsening of the dyskinesia, especially reappearance or worsening of leg dyskinesia.

5. Regular long term followup needed sometimes to differentiate.


     If we don’t take this seriously It can reach to an epidemic proportion !!